Flood, Southern Saratoga
- When
- March 30, 7:00 AM EST to 11:59 PM EST
- Where
- Southern Saratoga forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
An area of low pressure, moving along a slow moving cold front on March 29 and 30, produce 1 to 2 inches of rainfall across eastern New York. The rain, combined with seasonably mild temperatures, melted most of the remaining snow pack across much of eastern New York.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure, moving along a slow moving cold front on March 29 and 30, produce 1 to 2 inches of rainfall across eastern New York. The rain, combined with seasonably mild temperatures, melted most of the remaining snow pack across much of eastern New York. The combination of the rain and mild temperatures, produced another significant runoff which caused some additional minor flooding. The Schroon River in Warren County briefly reached its flood stage of 7.0 feet at Riverbank. Along the Hudson River, at Schuylerville, the river crested at 90.5 feet, half a foot higher than flood stage. The river crested at 54 feet at the gage in Mechanicville, one foot higher than the flood stage there. The river remained above flood stage for about a day and a half. Besides the usual flooding of the Stillwater Flats, some property damage was noted further upstream, just north of Warrensburg where an ice jam formed at the Glen. This jam sent water and ice onto Friends Lake and Glen-Athol roads, temporarily trapping some residents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 30, 12:38 AM EST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1238 AM EST SUN MAR 30 2003 .DISC... WINTER IS NOT FINISHED WITH US YET. LOOKS LIKE THE SEASONAL SNOWFALL WILL STAND A GOOD CHANCE OF GOING OVER THE CENTURY MARK AT ALBANY AFTER THE APPROACHING STORM HAS FINISHED HAVING ITS SAY. THE ETA, NESTED GRID, AND CANADIAN GLOBAL FORECAST SYSTEM MODELS, AND UNITED STATES GLOBAL FORECASTING SYSTEM FORECASTS ALL SEEM TO AGREE REASONABLY WELL AS TO THE EVOLUTION OF A LOW PRESSURE FORECAST TO BE DEVELOPING ALONG THE ATLANTIC COAST THIS MORNING. A NOREASTER IT WILL BE, BUT IT DOESNT LOOK LIKE IT WILL QUITE BE A CLASSIC ONE. THE LOW IS NOT FORECAST TO BE A REAL DYNAMIC STORM. IT IS NOT FORECAST TO DEEPEN AT ANYTHING NEAR THE RATE OF THE CYCLONE IN EARLY JANUARY. ALSO, THE LOW PRESSURE CENTER IS FORECAST TO TRACK A BIT FAR OFFSHORE, WHILE THE UPPER LEVEL TROUGH REMAINS SLIGHTLY POSITIVELY, OR NEUTRALLY TILTED THROUGH THE EVOLUTION OF THE CYCLONES DEVELOPMENT. THE LOW IS FORECAST TO MOVE QUITE RAPIDLY NORTHWARD, SO THE SIGNIFICANT PRECIPITATION IS LIKELY TO END BEFORE MIDNIGHT. IN ADDITION, THIS CYCLONE DOES NOT APPEAR TO BE THE TYPE OF SYSTEM THAT WILL FEATURE STRONG DEFORMATION ALOFT OVER THE COUNTY WARNING AREA. BUT ONE THING IT DOES HAVE GOING FOR IT, IS PLENTY OF PRECIPITABLE WATER, WITH VALUES OF OVER AN INCH JUST OFF THE ATLANTIC COAST THIS MORNING. THE QUESTION IS, WILL THE STRUCTURE OF THE CYCLONE EVOLVE IN SUCH A WAY THAT IT WILL THROW THAT WATER FAR ENOUGH WESTWARD TO GIVE ALBANYS COUNTY WARNING AREA A HEAVY SNOWFALL. THE MODEL CONSENSUS FORECAST IS THAT ENOUGH WATER WILL FALL IN THE SOUTHEASTERN HALF OF THE COUNTY WARNING AREA TO CONSIDER ISSUING WINTER STORM WARNINGS. MODEL CONSENSUS SUGGESTS BETWEEN THREE QUARTERS OF AN INCH AND AN INCH OF LIQUID EQUIVALENT PRECIPITATION WITH THIS STORM THROUGH THE EXTREME EASTERN ZONES. A CONSENSUS OF MODEL THERMAL PROFILES SUGGESTS MAINLY SNOW DURING THE AFTERNOON HOURS, AND A MIX DURING THE MORNING. THE HEAVIER PRECIPITATION DOESNT COMMENCE UNTIL AFTER THE NOON HOUR. THE MESOETA MODEL FORECAST AVERAGES AROUND 2 TENTHS PER 3 HOURS OVER A NINE HOUR PERIOD ENCOMPASSING THE AFTERNOON AND EVENING HOURS. THE STORM APPEARS LIKELY TO BE PRETTY MUCH DONE BY ABOUT MIDNIGHT. LITTLE OR NO WRAP-AROUND IS EXPECTED WITH THIS SYSTEM AS AN OPEN TROUGH ALOFT MOVES EASTWARD OVER THE COUNTY WARNING AREA LATER TONIGHT AND EARLY MONDAY. SO THE AFTER DINNER TRIMMINGS WILL BE MINIMAL. AT THIS TIME OF THE YEAR, THE ANTECEDENT GROUND TEMPERATURE MUST BE FACTORED IN, AND AFTER ALL THE MILD WEATHER OF RECENT WEEKS, IT IS LIKELY THAT THE GROUND IS WARM ENOUGH TO SUBTRACT AT LEAST A COUPLE OF INCHES FROM WHATEVER SNOW ACCUMULATION THERE WOULD BE ON A FROZEN SURFACE. ALL THINGS CONSIDERED, THE WINTER WEATHER EXPERIMENTAL GRAPHICS FOR TOTAL SNOWFALL LOOK REASONABLE, ALTHOUGH GUT FEELING IS THEY MAY BE A BIT HIGH. THEY SUGGEST A LOW WARNING OR HIGH ADVISORY SNOWFALL CONDITION IN THE SOUTHEASTERN HALF OF THE COUNTY WARNING AREA. AS IS TYPICAL AT THIS TIME OF THE YEAR, ELEVATION WILL PLAY AN IMPORTANT ROLE IN DETERMINING SNOWFALL ACCUMULATION. A MINIMAL WARNING (5 TO 10 INCHES) WILL BE FORECAST FOR THE CATSKILLS, TACONICS, BERKSHIRES AND SOUTHERN GREEN MOUNTAINS, WITH 2 TO 6 INCHES AND AN ADVISORY IN THE BALANCE OF THE COUNTY WARNING AREA. A LONGER PERIOD OF LIQUID OR MIXED PRECIPITATION SHOULD CUT DOWN ON SNOWFALL FROM EASTERN ULSTER COUNTY TO LITCHFIELD COUNTY. AND LESS LIQUID EQUIVALENT PRECIPITATION IN THE NORTHWESTERN HALF OF THE COUNTY WARNING AREA DICTATES NO MORE THAN AN ADVISORY IN THOSE ZONES. ONCE THE CYCLONE HAS PASSED, WHATS LEFT OF WINTERS ARCTIC PUNCH ARRIVES. MONDAY LOOKS TO BE COLDER THAN IT HAS BEEN IN THE NORTHEAST SINCE EARLY MARCH. NEVERTHELESS, EARLY APRIL SUNSHINE IS EQUIVALENT TO LATE AUGUST SUN, AND THATS PRETTY STRONG. SO, THE NESTED GRID MAXIMUM TEMPERATURE VALUES, WHICH ARE FORECAST TO BE BELOW FREEZING IN THE BULK OF THE AREA, SEEM OVERDONE. THE HIGHER AVIATION OR ETA BASED FORECAST LOOK BETTER. DURING THE TUESDAY THROUGH THURSDAY PERIOD, THE LATEST RUNS OF THE CANADIAN GLOBAL MODEL AND AVIATION MODEL WERE SUGGESTING THAT THE GOING FORECAST IN THE PREVIOUS ZONES WAS REASONABLE. SO, IT WAS EXPECTED TO REMAIN AS IT WAS. .HYDROLOGICAL DISCUSSION...COLDER AIR WILL ENTER THE COUNTY WARNING AREA EARLY THIS MORNING. THIS SHOULD BE REDUCING ANY SNOW MELT AND DIMINISHING RUNOFF. THE TEMPERATURE WAS EXPECTED TO FALL BELOW FREEZING BEFORE DAYBREAK TO THE WEST OF THE HUDSON VALLEY. SOME OF THE RIVERS IN THE EASTERN HALF OF THE COUNTY WARNING AREA WERE ABOVE FLOOD STAGE AT SOME LOCATIONS ALONG THEIR REACH. ALTHOUGH PRECIPITATION WILL BE TAPERING OFF OR ENDING ALTOGETHER FOR A BRIEF PERIOD THIS MORNING, RUNOFF WAS EXPECTED TO CONTINUE, ESPECIALLY IN THE EAST. SO THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 7 AM. BY THAT TIME, IT WAS EXPECTED THAT IT WOULD BE COLD ENOUGH SO THAT MIXED PRECIPITATION OR SNOW WOULD BE FALLING IN MOST LOCATIONS OUTSIDE OF THE SOUTHERN TIER OF ZONES. SNOW WILL FALL THIS AFTERNOON AND THIS EVENING, AND WITH TEMPERATURES FALLING BELOW FREEZING BY LATE AFTERNOON THROUGHOUT THE COUNTY WARNING AREA, RUNOFF WILL CEASE, AND RIVER LEVELS WILL RECEDE. ALBANY WILL BE PARTICIPATING IN THE WINTER WEATHER EXPERIMENTAL CHAT AT 1245 AM. IF ANY COORDINATION ISSUES ARISE THAT DICTATE A CHANGE IN THE INFORMATION OUTLINED IN THIS PRODUCT, AN AMENDED AREA FORECAST DISCUSSION PRODUCT WILL BE ISSUED LATER THIS MORNING. .ALY... FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE ENTIRE COUNTY WARNING AREA. WINTER STORM WARNING SUNDAY AFTERNOON AND SUNDAY NIGHT FOR SOUTHERN VERMONT, THE BERKSHIRES, TACONICS AND CATSKILLS. WINTER WEATHER ADVISORY OVER THE BALANCE OF THE COUNTY WARNING AREA FOR THE SAME TIME PERIOD. HEMMERICH
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 301130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 440 AM EST SUN MAR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY... A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH ABOUT MIDNIGHT IN THE BERKSHIRES, EASTERN TACONICS AND CATSKILLS WHERE 5 TO 10 INCHES OF SNOW IS FORECAST. A FLOOD WATCH EXPIRES AT 7 AM SUNDAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE NOT REQUESTED FOR TODAY. HOWEVER, REPORTS OF ANY SNOWFALL ACCUMULATIONS WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350243, 5350241, 5350242.